advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

I am currently in my second week of a high protein/low carb diet which is being monitored by my physician. I am 36 years old, and I've had type 1 diabetes for 27 years. I take 23U of insulin in the am, and 5U at bedtime. I have adjusted my insulin as needed to accommodate my new diet. I do 40 minutes of aerobic exercise at least four times a week. Instead of losing any weight on this program, I have actually gained five pounds! Can you please explain to me why the high protein/low carb intake might produce different results in a person with diabetes like me than, say, in someone who does not have diabetes, like my sister who is on the same diet and losing pounds each week?

Answer:

Weight loss programs, for a person with  type 1 diabetes, can easily lead to the vicious cycle you described. In fact, quite often, because of the new diet and the physical exercise, you may manage your diabetes much better than before, resulting in better metabolic control and much lower loss of glucose in the urine and this means weight gain.

Furthermore, taking a large dose of long-acting insulin in the morning (25U) forces you to eat more over the course of the day, even if you are not hungry at the time, and not to skip a meal. Instead, you must try to decrease the amount of food, and, at the same time, decrease the insulin doses. You must not overtreat hypoglycemia. Last, but not least, has the amount of calories in your diet been reduced enough to make you lose weight? In addition to the ratio between carbohydrate and protein, this is pivotal

MS

DTQ-20000816171938
Original posting 5 Oct 2000
Posted to Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.